Arizona, 2013Flash Flood in Arizona, July 26, 2013
July 26, 2013 · NWS FGZ · 1 event in 1 county or zone
A thunderstorm produced heavy rain and flash flooding between the Colorado River and the South Rim.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm produced heavy rain and flash flooding between the Colorado River and the South Rim.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 26, 10:53 AM MST, 3 hours 32 minutes earlier.
Area forecast discussion, Jul 26, 10:53 AM MST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1053 AM MST FRI JUL 26 2013
.SYNOPSIS...A MOIST AND UNSTABLE AIR MASS WILL REMAIN OVER ARIZONA
PRODUCING DAILY SHOWERS AND THUNDERSTORMS. HEAVY RAIN AND LOCALIZED
FLOODING WILL CONTINUE TO BE THE MAIN THREAT OVER THE NEXT COUPLE OF
DAYS.
&&
.UPDATE...A MOIST AND UNSTABLE ATMOSPHERE IS EVIDENT ACROSS NORTHERN
AZ THIS MORNING AS CONVECTION DEVELOPED NEAR AND JUST AFTER SUNRISE.
CONVECTIVE MANAGED TO DEVELOP DESPITE AMPLE CLOUD COVER...LIKELY DUE
TO SOME EXTERNAL FORCING FROM AN INVERTED TROUGH ROTATING INTO
YAVAPAI COUNTY. THE TROUGH WILL SLIDE NORTHWEST THROUGH THE
AFTERNOON CONTINUING TO FUEL SHOWER AND THUNDERSTORM ACTIVITY. IN
ADDITION...IT APPEARS THERE IS SOME SORT OF LEFTOVER CONVECTIVE
CIRCULATION OVER MARICOPA COUNTY MOVING NORTHWEST WHICH MAY ALSO
HELP ENHANCE ADDITIONAL CONVECTION THIS AFTERNOON. DECIDED TO GO
WITH A FLASH FLOOD WATCH FOR AREAS ALONG THE MOGOLLON RIM AND WHITE
MOUNTAINS SOUTH INTO YAVAPAI/GILA COUNTIES FOR PREVIOUS MENTIONED
REASONS AND THE FACT THAT THESE AREAS HAVE BEEN FAVORED THE LAST
COUPLE OF DAYS WITH HEAVY RAINFALL EVENTS SATURATING THE GROUND.
MADE ADDITIONAL FORECAST ADJUSTMENTS TO ALIGN WITH CURRENT THINKING.
&&
.DISCUSSION...A VERY MOIST AND UNSTABLE AIR MASS REMAINS IN PLACE
ACROSS THE SOUTHWEST AND NORTHERN ARIZONA THIS MORNING. SCATTERED
TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN BY LATE
MORNING AND CONTINUE THROUGH THE EVENING HOURS.
HIGH PRESSURE REMAINS SPLIT WITH TWO CENTERS. ONE IS LOCATED ACROSS
NWRN AZ AND THE OTHER IS OVER WRN TX. BETWEEN THEM IS THE REMNANTS OF
A WEAKENING INVERTED TROUGH.
MODEL SOUNDINGS INDICATE THAT THERE WILL BE SUBSTANTIAL INSTABILITY
TODAY SO THAT THERE WILL ONCE AGAIN BE A THREAT FROM HAIL AS WELL AS
TORRENTIAL RAINFALL.
THE TWO HIGH CENTERS WILL BEGIN TO CONSOLIDATE TODAY AND TONIGHT WITH
A SOUTH TO SOUTHWEST FLOW DEVELOPING ACROSS THE STATE FOR THE
WEEKEND. THIS WILL LIKELY BE A TRANSITION FROM THE HIGH-GRADE MONSOON
PATTERN OF THE PAST WEEK INTO A MODERATE-GRADE PATTERN.
MODELS HAVE BEEN CONSISTENT WITH BRINGING IN A TROUGH TO THE WEST
COAST AND PRODUCING A DRYING TREND. THIS IS A WELL-KNOWN BIAS IN THE
MODELS AND THE DRYING WILL PROBABLY NOT BE AS PRONOUNCED AS THE
MODELS WOULD INDICATE. THE CURRENT FCST HAS LOWER CHANCES FOR PCPN
DURING THIS PERIOD BUT THERE WILL STILL BE SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS NRN AZ.
WITH THE APPROACHING TROUGH THERE WILL BE AN INCREASE IN DEEP-LAYER
SHEAR ACROSS THE WESTERN PORTIONS OF THE STATE BY EARLY NEXT WEEK AND
THIS MAY PRODUCE AN INCREASE IN STRONG-TO-SEVERE THUNDERSTORMS.
&&
.AVIATION...FOR THE 18Z PACKAGE...SKC-SCT100 NORTH OF A
KL37-K40G-KZUN LINE THIS MORNING...SOUTH OF THIS LINE BKN-OVC150-200
WITH SCT SHRA/TSRA. SHRA/TSRA WILL INCREASE IN ALL AREAS THROUGH THE
AFTERNOON AND INTO THE EVENING. EXPECT IFR/LIFR CONDITIONS IN THE
STRONGEST STORMS. STORMS WILL DECREASE BY 03Z...BUT SOME MAY
CONTINUE OVERNIGHT. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.
&&
.FIRE WEATHER...A VERY MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER
NORTHERN ARIZONA THROUGH SUNDAY. AFTERNOON HEAVY RAIN SHOWERS AND
THUNDERSTORMS ARE FORECAST EACH DAY. THE MAIN THREATS TO OPERATIONS
WILL BE FROM LOCALIZED FLASH FLOODING AND LIGHTNING.
SUNDAY THROUGH TUESDAY...CONTINUED WET MONSOON STORM ACTIVITY IS
FORECAST ON SUNDAY. A DOWNWARD TREND IN THUNDERSTORM ACTIVITY FOR
NORTHWESTERN ARIZONA WILL DEVELOP FROM MONDAY ONWARD.
.FGZ WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH UNTIL 8 PM MST
THIS EVENING FOR AZZ008-015>018-037-038.
&&
PUBLIC.........MCS/DB
AVIATION.......MAS
FIRE WEATHER...MAS
FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jul 26, 11:16 AM MST, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1116 AM MST FRI JUL 26 2013
AZZ004>018-037>040-270900-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
1116 AM MST FRI JUL 26 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
...FLASH FLOOD WATCH IN EFFECT THROUGH 8 PM MST TODAY FOR
PORTIONS OF NORTHERN ARIZONA...
A VERY MOIST AND UNSTABLE ENVIRONMENT WILL CONTINUE ACROSS THE
REGION TODAY. SCATTERED TO WIDESPREAD THUNDERSTORMS CAPABLE OF
PRODUCING HEAVY RAINFALL ARE EXPECTED TO DEVELOP. THE DEEPEST
MOISTURE AND MOST SATURATED SOILS ARE ALONG THE MOGOLLON RIM AND
WHITE MOUNTAINS SOUTHWARD INTO YAVAPAI AND NORTHERN GILA
COUNTIES. A FLASH FLOOD WATCH IS IN EFFECT FOR THESE AREAS THROUGH
8 PM MST.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
MOIST CONDITIONS WILL PERSIST WITH AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS THROUGH EARLY NEXT WEEK. CONVECTIVE ACTIVITY MAY
DECREASE SLIGHTLY IN COVERAGE BY MID WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 26, 9:47 AM MST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
947 AM MST FRI JUL 26 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM HEAVY RAIN FLAGSTAFF 35.19N 111.62W
07/25/2013 E2.00 INCH COCONINO AZ PUBLIC
HEAVY RAIN FELL OVER THE HILLS NORTH OF WEST RT 66. THE
RUNOFF CAUSED DAMAGE TO 5 PROPERTIES ALONG W RT 66
BETWEEN 130 AND 200 PM.
&&
EVENT NUMBER FGZ1300052
MASLocal storm report, Jul 26, 12:41 PM MST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1241 PM MST FRI JUL 26 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 PM HEAVY RAIN 20 NNE FLAGSTAFF 35.46N 111.48W
07/26/2013 M1.88 INCH COCONINO AZ FOREST SERVICE
OLEARY PEAK RECEIVED 1.88 INCHES OF RAIN IN 45 MINUTES.
PEA SIZED HAIL COVERED THE GROUND 1 2 INCH.
&&
EVENT NUMBER FGZ1300053
MASLocal storm report, Jul 26, 1:57 PM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
157 PM MST FRI JUL 26 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM FLASH FLOOD 2 NNE FLAGSTAFF 35.21N 111.61W
07/25/2013 COCONINO AZ LAW ENFORCEMENT
EAST FLAGSTAFF...FLOODING OF AREA ROADS. SOME ROADS
IMPASSABLE INCLUDING ROUTE 66. 15 TO 20 HOMES HAD FLOOD
WATERS COMING INSIDE THE HOMES.
&&
CORRECTED LOCATION...EVENT...REMARKS
EVENT NUMBER FGZ1300051
NWS FLAGSTAFFFlash Flood, Coconino
- When
- July 26, 2:25 PM MST to 4:00 PM MST
- Where
- Coconino County, 2.02 mi ESE of Phantom Ranch to 7.44 mi SSW of Phantom Ranch
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Park/Forest Service
- Coordinates
- 36.094, -112.094
Heavy rain from a thunderstorm created a large wall of water that carried large boulders and debris through Indian Gardens below the South Rim of the Grand Canyon. Trails were washed out. The water was estimated to be 8 to 10 feet deep in places. Campers were trapped in the Indian Gardens Campground during the flooding. The peak of the flooding was at 300 PM.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in New Mexico, July 26 to 27, 2013$3.0 million · 77 kt wind · 26 events
- Flash Flooding and Damaging Wind in Utah, July 26 to 29, 2013$600,000 · 53 kt wind · 13 events
- Damaging Wind and Lightning Strikes in Texas, July 26, 2013$260,000 · 51 kt wind · 5 events
- Flash Flooding and Damaging Winds in Arizona, July 26, 2013$67,000 · 56 kt wind · 6 events
- Hail in Wyoming, July 26, 20132 in hail · 33 events
- Tornado and Damaging Winds in Louisiana, July 26 to 27, 2013EF1 · 8 events
- Damaging Winds and Heavy Rain in Arizona, July 26, 2013$32,000 · 56 kt wind · 4 events
- Damaging Wind in Wisconsin, July 26, 2013$18,000 · 50 kt wind · 1 event
- Flash Flooding and Hail in New Mexico, July 26 to 27, 2013$5,000 · 73 kt wind · 11 events
- Damaging Winds and Heavy Rain in Texas, July 26, 2013$12,000 · 56 kt wind · 4 events
- Damaging Winds and Lightning Strike in Arkansas, July 26, 2013$10,000 · 57 kt wind · 7 events
- Hail and Damaging Winds in Colorado, July 26, 20131 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474066.